Alert archive / West Virginia / Frost Advisories in 2012

Frost Advisory 6, NWS Charleston, WV

May 10, 2012Barbour County, Upshur County, West Virginia

NWS Charleston, WV issued this frost advisory at May 10, 2012, 4:00 AM EDT for Barbour County, Upshur County, West Virginia. It took effect at May 11, 2012, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 10, 2012, 4:00 AM EDT (08:00 UTC)
In effect from
May 11, 2012, 2:00 AM EDT
Expired
May 11, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 160 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WWUS71 KRLX 100800
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU MAY 10 2012

...FROST IS POSSIBLE AT SUNRISE ON FRIDAY...

WVZ038>040-046-047-101600-
/O.NEW.KRLX.FR.Y.0006.120511T0600Z-120511T1200Z/
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
400 AM EDT THU MAY 10 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY.

* TEMPERATURES...BOTTOMING OUT MOSTLY IN THE 33 TO 36 DEGREE
  RANGE.

* TIMING...LATE TONIGHT AND EARLY FRIDAY MORNING. 

* IMPACTS...TENDER SPRING PLANTS MAY BE DAMAGED IF LEFT
  UNPROTECTED. VULNERABLE POTTED PLANTS COULD BE BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KTB
5 follow-up statements
014 
WWUS71 KRLX 101053
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
653 AM EDT THU MAY 10 2012

...FROST IS POSSIBLE AT SUNRISE ON FRIDAY...

WVZ038>040-046-047-101900-
/O.CON.KRLX.FR.Y.0006.120511T0600Z-120511T1200Z/
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
653 AM EDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* TEMPERATURES...LOWEST READINGS MOSTLY IN THE 33 TO 36 DEGREE
  RANGE.

* TIMING...LATE TONIGHT AND EARLY FRIDAY MORNING.

* IMPACTS...TENDER SPRING PLANTS MAY BE DAMAGED IF LEFT 
  UNPROTECTED. VULNERABLE POTTED PLANTS COULD BE BROUGHT INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
672 
WWUS71 KRLX 101904
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT THU MAY 10 2012

...FROST IS POSSIBLE AT SUNRISE ON FRIDAY...

WVZ038>040-046-047-110315-
/O.CON.KRLX.FR.Y.0006.120511T0600Z-120511T1200Z/
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
304 PM EDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT AND EARLY FRIDAY MORNING.

* IMPACTS...TENDER SPRING PLANTS MAY BE DAMAGED IF LEFT 
  UNPROTECTED. VULNERABLE POTTED PLANTS COULD BE BROUGHT INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TRM
037 
WWUS71 KRLX 110241
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 PM EDT THU MAY 10 2012

...FROST IS POSSIBLE AT SUNRISE ON FRIDAY...

WVZ038>040-046-047-111100-
/O.CON.KRLX.FR.Y.0006.120511T0600Z-120511T1200Z/
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
1041 PM EDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* LOCATIONS...FROST IS MOST LIKELY IN WIND SHELTERED VALLEYS AWAY
  FROM RIVERS.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT AND EARLY FRIDAY MORNING.

* IMPACTS...TENDER SPRING PLANTS MAY BE DAMAGED IF LEFT
  UNPROTECTED. VULNERABLE POTTED PLANTS SHOULD BE BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
753 
WWUS71 KRLX 110738
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT FRI MAY 11 2012

...FROST IS POSSIBLE AT SUNRISE ON FRIDAY...

WVZ038>040-046-047-111200-
/O.CON.KRLX.FR.Y.0006.000000T0000Z-120511T1200Z/
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
338 AM EDT FRI MAY 11 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...FROST IS MOST LIKELY IN WIND SHELTERED VALLEYS 
  AWAY FROM RIVERS. 

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT AND EARLY FRIDAY MORNING.

* IMPACTS...TENDER SPRING PLANTS MAY BE DAMAGED IF LEFT 
  UNPROTECTED. VULNERABLE POTTED PLANTS SHOULD BE BROUGHT 
  INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
289 
WWUS71 KRLX 111204
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
804 AM EDT FRI MAY 11 2012


FROST ADVISORY ALLOWED TO EXPIRE.

WVZ038>040-046-047-111315-
/O.EXP.KRLX.FR.Y.0006.000000T0000Z-120511T1200Z/
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...COWEN...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
804 AM EDT FRI MAY 11 2012

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE AS THE RISING SUN
TAKES TEMPERATURES UP OUT OF THE 30S.

$$

TRM

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at May 10, 1:58 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 10, 1:58 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
158 AM EDT THU MAY 10 2012

.SYNOPSIS...
UPPER LEVEL TROUGH PASSING TO THE EAST. HIGH PRESSURE THURSDAY
NIGHT THROUGH SATURDAY. UNSETTLED WEATHER SUNDAY THROUGH WEDNESDAY
AS A FRONT ARRIVES AND THEN WAVERS NEARBY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WILL UPDATE FORECAST TO BETTER TIME DISTURBANCES MOVING ACROSS THE
REGION THIS EVENING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
VERY QUIET WEATHER-WISE IN THE SHORT TERM. AT THE START OF THE
PERIOD THE FORECAST AREA WILL BE UNDER NORTHWEST FLOW WITH UPPER LOW
OVER THE NEW ENGLAND REGION WITH UPPER RIDGING BUILDING IN FROM THE
WEST. FRIDAY MORNING SHOULD BE THE COOLEST MORNING OF THIS STRETCH
AS HIGH PRESSURE BECOMES CENTERED OVER THE AREA WITH GENERALLY CLEAR
SKIES AND LIGHT WINDS MAXIMIZING RADIATIONAL COOLING. KEPT MINS
AROUND 34F-36F ACROSS NORTHEAST HIGHER TERRAIN LOCATIONS WITH A
PATCHY FROST MENTION. THE ONLY CAVEAT TO IS THAT BOTH NAM AND GFS
HINT AT A PINCH OF MOISTURE AT ~H80 MOVING OVER NE ZONES AROUND
09Z-12Z FRIDAY. SFC WINDS ARE UPSLOPE AT THIS TIME BUT RH/S ARE LOW
IN THESE LOWEST NEAR-SFC LEVELS. WEAK DOWNGLIDE IS NOTED ON 290K SFC
WHICH ENCOMPASSES H8 SO AT THIS POINT BELIEVE THAT CLOUDS WILL BE
FEW/SCT AT BEST AND WILL KEEP THE COOLER GUIDANCE IN PLACE. FRIDAY
AND SATURDAY WILL GENERALLY SEE MOSTLY SUNNY SKIES AND PLEASANTLY
WARM TEMPS IN THE LOWER 70S FRIDAY AND MID/UPPER 70S SAT ACROSS THE
LOWLANDS AS UPPER LEVEL RIDGE BUILDS OVER REGION WITH AXIS OVER
FORECAST AREA SATURDAY. SOME HIGH CLOUDS WILL BEGIN TO MOVE OVERHEAD
LATE IN THE DAY SATURDAY IN ADVANCE OF AN APPROACHING SHORTWAVE
WHICH WILL AFFECT THE AREA BEGINNING SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
OPERATIONAL EXTENDED NWP IN GOOD AGREEMENT REGARDING GENERAL
FEATURES. SUNDAY...UPPER LEVEL RIDGING WHICH HAD BEEN IN PLACE
SATURDAY WILL QUICKLY BREAK DOWN AS RIDGE AXIS PUSHES TO THE EAST
AND FORECAST AREA COMES UNDER SW FLOW ALOFT. MEANWHILE A S/W TROUGH
MOVING THROUGH THE MEAN FLOW WILL APPROACH SUNDAY. DIFFERENCES IN
TIMING OF S/W EXIST...WITH THE EC BEING SLOWER IN PROGRESSION VERSUS
OP GFS. GEFS AND MEMBERS SUPPORT THE QUICKER PROGRESSION AND THUS
WILL LEAN FORECAST TIMING IN THIS DIRECTION. AT THE SFC A COLD FRONT
MOVING ACROSS THE GREAT LAKES AREA WILL BECOME STALLED TO THE NORTH
AND WEST ACROSS OHIO AS IT ENCOUNTERS SW FLOW. EXPECT INCREASING
CHANCES FOR PRECIP ACROSS THE AREA FROM SW TO NE BEGINNING SUN
AM...BUT MAINLY SUN AFT AND PARTICULARLY SUN EVE AND INTO THE
OVERNIGHT HOURS SUN NITE/MON AM.

BY MONDAY MORNING THE S/W MOVES THROUGH THE AREA...BUT SIGNIFICANT
DIFFERENCES BEGIN TO ARISE. THE EC SOLUTION DEPICTS A MORE STOUT S/W
TROUGH WITH ATTENDANT SFC LOW PUSHING NORTHEAST OVER THE LOWER OHIO
VALLEY MONDAY...WHICH SUBSEQUENTLY KEEPS THE SFC FRONT ACROSS NW
ZONES MONDAY. THE OP GFS MEANWHILE DEPICTS A ZONAL FLOW WITH LITTLE
SFC CYCLOGENESIS TO THE WEST. WEAK SFC CYCLOGENESIS NORTHEAST OF
AREA ATTEMPTS TO DRAG THE FRONT S/E AND BY MON EVENING IT BECOMES
STALLED NEAR SOUTHEAST CWA BORDER. TOUGH TO GET A CONSENSUS ON A
PREFERRED SOLUTION HERE...PARTICULARLY THIS FAR OUT. GEFS MEMBERS
HOWEVER DO CLUSTER SFC LOW OVER THE NYC/PHILLY REGION AT THIS TIME
AND WHILE NOT BUYING THIS SOLUTION COMPLETELY...WILL CONTINUE TO AT
LEAST LEAN THE FORECAST IN THIS DIRECTION. WITH THIS IN MIND...BOTH
TUE AND WED WILL SEE CONTINUED PERIODIC CHANCES FOR PRECIP WEIGHTED
ACROSS THE SOUTHERN ZONES NEAREST THE QUASI-STATIONARY FRONT AS YET
ANOTHER STRONGER WAVE MOVES NORTHEAST FROM THE CENTRAL GULF COAST
TOWARDS THE AREA.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
THERE IS ALWAYS SOMETHING. FOG MANAGED TO FORM MGW TO CKB AREA
DURING THE LATE EVENING...DESPITE SOME 925 MB FLOW AT 15 TO 20
KNOTS. THOSE SHOWERS AROUND 21Z WEDNESDAY CERTAINLY HELPED.

WITH THERMAL TROF ARRIVING FOR 12Z TO 15Z...THINKING THE
STRATOCUMULUS CLOUDS AT 2 TO 3 THSD FT WILL INCREASE FROM THE
NORTH INTO THE CKB-EKN VCNTY AND DOWN THE MOUNTAINS...MAYBE EVEN
TOWARD BKW BEFORE DAWN. SO WENT LOWER ON CLOUDS HEIGHTS THROUGH
ABOUT 14Z...BEFORE DAYTIME MIXING OF THE DRIER AIR ALLOW WILL LIFT
AND THIN OUT THE REMAINING CLOUDS DURING THE AFTERNOON...MOST
LIKELY 4 TO 6 THSD FT SCT TO BKN 16Z TO 21Z...THEN MAINLY
SCATTERED INTO THE EVENING.

WITH THE INCREASING CLOUDS...WILL TRY TO IMPROVE THE VISIBILITY
OVER NORTH CENTRAL WV BEFORE DAWN. MEANWHILE...HAVE VALLEY FOG IN
THE DEEP HOLLOWS OF SOUTHERN WEST VIRGINA THICKENING 06Z TO 10Z
WITH LOCAL VISIBILITY AOB 1 MILE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH MONDAY...

FORECAST CONFIDENCE:MEDIUM.

ALTERNATE SCENARIOS: AREAL COVERAGE OF GROUND FOG COULD VARY
IN WEST VIRGINIA 06Z TO 11Z.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 05/10/12
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    M    M    L    L    L    L    H    H    H    M    H
HTS CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    L    L    H    H    H    M    H
PKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
CKB CONSISTENCY  L    L    L    L    L    L    M    H    H    H    M    H

AFTER 06Z FRIDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/TRM/50
NEAR TERM...RPY
SHORT TERM...50
LONG TERM...50
AVIATION...KTB
Hazardous weather outlook, May 9, 3:58 PM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT WED MAY 9 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-102000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
358 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038>040-046-047-102000-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
358 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY FROST IS POSSIBLE OVERNIGHT THURSDAY NIGHT AND EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in West Virginia, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.